Child development

September 2011



A case study

Volume 40, No.9, September 2011 Pages 701-702

Jennifer L Pecina

Mark R Pittelkow

Case study

A man, 70 years of age, presented with a history of hyperpigmentation on his lower extremities. The rash was asymptomatic and the patient was uncertain how long it had been present. However, he recalled that it was definitely not present at his last appointment
10 months prior.

He had a past history of hypertension, hypercholesterolaemia, stroke and venous insufficiency. His usual medications were aspirin 81 mg/day and simvastatin 20 mg/day; he was also on hydrochlorothiazide/triamterene and gabapentin. In addition, a few months ago he was started on minocycline 100 mg/day orally by his urologist for prophylaxis of recurrent coagulase negative staphylococcal urinary tract infections in the setting of neurogenic bladder. The patient was quite pleased that he had experienced no recurrent urinary tract infections since starting minocycline.

Examination of his lower extremities revealed diffuse, macular dark bluish-black areas of discolouration. No crusting, ulceration, obvious haemosiderin deposition or oedema was present (Figure 1, 2).

Download the PDF for the full article.


Yes     No

Declaration of competing interests *

Yes No

Additional Author (remove)

Yes No






Competing Interests: 

Your comment is being submitted, please wait

Download citation in RIS format (EndNote, Zotero, RefMan, RefWorks)

Download citation in BIBTEX format (RefMan)

Download citation in REFER format (EndNote, Zotero, RefMan, RefWorks)

For more information see Wikipedia: Comparison of reference management software